Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 24, NWS Grand Forks, ND

June 12, 2016Grant County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 12, 2016, 4:29 PM CDT for Grant County, Minnesota. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2016, 4:29 PM CDT (21:29 UTC)
Expired
Jun 12, 2016, 4:55 PM CDT
In force
26 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Grant County, MN

The radar

The Aberdeen radar (KABR), 204 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 4:35 PM CDTTSTM WND GST 521 Sw Elbow Lake, MNPEAK WIND MEASURED AT THE ELBOW LAKE AIRPORT....KY63.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 2:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 302 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-929 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
302 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

362 
WUUS53 KFGF 122129
SVRFGF
MNC051-122230-
/O.NEW.KFGF.SV.W.0024.160612T2129Z-160612T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
429 PM CDT SUN JUN 12 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GRANT COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 530 PM CDT

* AT 428 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR BARRETT TO NEAR DONNELLY...MOVING EAST AT 35
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BARRETT AROUND 430 PM CDT. 
  ERDAHL AROUND 435 PM CDT. 
  HOFFMAN AROUND 445 PM CDT. 

ALSO INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 77 AND
80.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

IF ON OR NEAR ELBOW LAKE...GET AWAY FROM THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4601 9598 4607 9577 4593 9577 4593 9576
      4576 9576 4576 9610
TIME...MOT...LOC 2128Z 251DEG 32KT 4596 9588 4576 9596 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

SPEICHER
1 follow-up statement
778 
WWUS53 KFGF 122155
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
455 PM CDT SUN JUN 12 2016

MNC051-122205-
/O.CAN.KFGF.SV.W.0024.000000T0000Z-160612T2230Z/
GRANT MN-
455 PM CDT SUN JUN 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GRANT COUNTY IS
CANCELLED...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WEST CENTRAL MINNESOTA.

LAT...LON 4601 9598 4607 9577 4593 9577 4593 9576
      4576 9576 4576 9610
TIME...MOT...LOC 2154Z 251DEG 32KT 4603 9557 4583 9565 

$$
SPEICHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:23 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 12, 3:23 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
323 PM CDT SUN JUN 12 2016

.SHORT TERM...(This evening through Monday night)
Issued at 323 PM CDT Sun Jun 12 2016

This forecast discussion will be brief due to severe weather
potential later this afternoon into the evening. The main forecast
challenge is the severe weather potential. The surface low is over
southeast ND with a warm front extending down into SW MN and
a cold front extending back into central SD. These will be the main
boundaries to watch this evening. SPC day 1 outlook has all of
eastern ND and all of our NW and WC MN counties in a slight risk,
with the high resolution models kicking storms off by mid to late
afternoon and lasting into the evening. Main threats appear to be
large hail and damaging winds, but with the sfc low in the vicinity
a few tornadoes cannot be ruled out. The region is also mentioned in
the excessive rainfall discussion, which talks about the dry weather
of late making flash flood guidance high in some areas as well as
that storms are expected to be progressive. Most high resolution
guidance has the storms exiting the area by mid to late evening.
Monday then looks quiet with high pressure overhead.

.LONG TERM...(Tuesday through Sunday)
Issued at 323 PM CDT Sun Jun 12 2016

The next wave lifts up into the FA on Tuesday and brings chances for
pcpn Tue into a part of Wed. The entire FA is in general thunder for
this time frame, with better chances for severe over the Central
Plains.

For Wed night through Sunday...Active pattern on Days 3 and 4
settles down by Wednesday night into Thursday, with SW flow
pattern aloft and increasing POPs returning Friday night into the
weekend. This will give the region chances for convection
throughout the weekend. Temps will generally be in the 80s, with
the coolest day on Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1245 PM CDT Sun Jun 12 2016

VFR Conds this afternoon however convection will start by mid-
afternoon, mainly SW of Fargo and push northeast through the late
afternoon into early evening.  Activity will dissipate by mid to
late evening, however models showing MVFR cigs sinking into region
after midnight, mainly east of the valley.  Will keep mention of
MVFR limited to BJI at this time.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

SHORT TERM...Godon
LONG TERM...Godon/Speicher
AVIATION...Speicher
Hazardous weather outlook, Jun 12, 9:26 AM CDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
926 AM CDT SUN JUN 12 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-131430-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
926 AM CDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND
EVENING OVER EASTERN NORTH DAKOTA INTO MOST OF NORTHWEST AND WEST
CENTRAL MINNESOTA. THE DEVILS LAKE TO VALLEY CITY AREA IS IN A
MARGINAL RISK FOR SEVERE WEATHER. THE MAIN THREAT WILL BE DAMAGING
WINDS AND LARGE HAIL WITH AN ISOLATED TORNADO POSSIBLE. THE
STORMS WILL BE MOST LIKELY FROM 1 PM CDT TO 10 PM CDT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE ALSO IN THE FORECAST FOR TUESDAY AND WEDNESDAY
AND AGAIN ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 12, 11:05 AM CDT, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1105 AM CDT SUN JUN 12 2016

MNZ004-NDZ008-121700-
KITTSON MN-PEMBINA ND-
1105 AM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KITTSON AND EASTERN
PEMBINA COUNTIES UNTIL NOON CDT...

AT 1105 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR NOYES TO NEAR
BOWESMONT...AND MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ST. VINCENT...HUMBOLDT...NOYES...JOLIETTE...NORTHCOTE...ORLEANS AND
CARIBOU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4864 9742 4900 9721 4900 9640
TIME...MOT...LOC 1605Z 237DEG 47KT 4899 9711 4873 9725

SPEICHER
Local storm report, Jun 12, 3:50 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
350 PM CDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             2 NNE DORAN             46.21N 96.47W
06/12/2016  E1.00 INCH       WILKIN             MN   PUBLIC

            A FEW DIME TO QUARTER SIZED HAIL.

0348 PM     HAIL             PELICAN RAPIDS          46.57N 96.09W
06/12/2016  E0.88 INCH       OTTER TAIL         MN   TRAINED SPOTTER

&&

GGUST
Local storm report, Jun 12, 4:08 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
408 PM CDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             4 NW WAHPETON           46.31N 96.67W
06/12/2016  M1.00 INCH       RICHLAND           ND   PUBLIC

            NUMEROUS LARGE HAIL UP TO QUARTER SIZED. PICTURE RELAYED
            VIA SOCIAL MEDIA.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 9:52 AM CDTSpecial Weather StatementFGFBeltrami53 min
Jun 12, 11:05 AM CDTSpecial Weather StatementFGFKittson55 min
Jun 12, 2:32 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wilkin58 min
Jun 12, 2:35 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail, Wilkin26 min
Jun 12, 3:19 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail, Wilkin39 min
Jun 12, 3:23 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin67 min
Jun 12, 5:30 PM CDTSevere Thunderstorm WarningFGFBeltrami30 min
Jun 12, 5:59 PM CDTSevere Thunderstorm WarningFGFGrant47 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.